Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 33, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at May 1, 2018, 6:20 PM CDT for Thayer County, Nebraska. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 1, 2018, 6:20 PM CDT (23:20 UTC)
- Expired
- May 1, 2018, 6:45 PM CDT
- In force
- 25 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Thayer County, NE
The radar
The Grand Island radar (KUEX), 74 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 1, 2:47 PM CDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 11.3 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 787 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 955 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 2:36 PM CDT, 3 hours 44 minutes earlier.
Area forecast discussion, May 1, 2:36 PM CDT, 3 hours 44 minutes before
Area Forecast Discussion National Weather Service Hastings NE 236 PM CDT Tue May 1 2018 .SHORT TERM...(This evening through Wednesday) Issued at 228 PM CDT Tue May 1 2018 Attention is on the severe weather threat this evening/tonight. A cold frontal boundary stretched from roughly along a line from near Alma to Blue Hill to York and Shelby at mid day. The boundary location shows up fairly well on KUEX radar and the front has meandered a little farther to the north from this morning and areas along/south of the front and east of the dry line are the areas we are monitoring for thunderstorms and severe weather heading into this evening/early tonight. The HRRR seems to have the best handle on the evolution of convection tonight with development between 4 and 5 pm, and increasing in coverage along our east/southeast zones through the evening. Instability along/ahead of the boundary is good, with ML CAPES of 2000-2500 j/kg and there is plenty of shear with effective values of 40-50kts. Potential exists for supercells capable of producing very large hail, damaging winds and even tornadoes, with storms expected to evolve into a line along the boundary this evening. The brunt of the convection is expected to impact our region during the evening hours, with the line of storms exiting our region shortly after dark, but additional development is possible in SE zones overnight with lift enhanced by a strengthening low level jet over the front. Locally heavy rainfall may accompany the storms with precipitable water values averaging near one inch, or roughly 150 percent of normal for this time of year. Low clouds settle in behind the front again tonight and the NAM has been overdone in developing drizzle in this set up and prefer the drier model forecasts heading into Wednesday morning. The front is expected to stall in the vicinity of our southeast counties Wednesday and the location will be key as to whether we see another round of severe weather tomorrow. .LONG TERM...(Wednesday night through Tuesday) Issued at 228 PM CDT Tue May 1 2018 Wednesday night through Thursday evening, the upper trough which has been over the Rockies for several days finally gets kicked out and emerges onto, then crosses the Central Plains. Showers and thunderstorms remain in the forecast as this system moves through. On Wednesday the surface front may be oriented as far north as a roughly KHLC/KHYS to KHJH per GFS, or just southeast of our cwa during peak heating per the NAM. It'll be close to the southeast edge of our area, with the boundary bringing a continued threat for severe thunderstorms capable of producing large hail/damaging winds. If the boundary does settle across our southeast zones, it'll be a smaller window time wise where storms are possible before convection shifts eastward. By Thursday, the main instability axis moves east of our area while the upper low fills as it crosses the plains. The better chances for severe weather will be departing our area by Thursday, however the weather will still be fairly cool/wet with scattered showers and a few storms as the upper system moves across. Instability is elevated in nature through the morning, then diminishes nw/se through the day and precip will end in the aftn/evening as the upper trough axis departs. The weather quiets down Friday/Saturday with dry and warmer weather forecast. Weak upper ridging breaks down as it expands onto the interior CONUSThe frontal boundary location will be dependent upon how storms unfold tonight, with the boundary expected to be located along our southeast counties Wednesday. to whether or not we will see another round of storms/severe weather tomorrow. Saturday due to a shortwave translating southeast from British Columbia. Temperatures trend up, rising above seasonal normals into the 70s/80s over the weekend. Overall rain/storm chances look rather minimal until Tuesday, with the arrival of the next upper trough/front. && .AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Wednesday) Issued at 109 PM CDT Tue May 1 2018 A cold frontal boundary was located south of the terminals with varying ceiling categories the main challenge for KEAR and KGRI. Cloud heights are expected to primarily be at MVFR through the evening, but fall to IFR tonight into Wednesday morning before increasing again. Rain/thunderstorm chances are not high due to the frontal position, however a VCTS is included in the TAFs for few hours. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && SHORT TERM...Fay LONG TERM...Fay AVIATION...Fay
Hazardous weather outlook, May 1, 3:09 PM CDT, 3 hours 11 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Hastings NE 309 PM CDT Tue May 1 2018 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 021200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 309 PM CDT Tue May 1 2018 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...This Afternoon and Tonight. Thunderstorms are expected to develop and rapidly become severe through the evening. The storms will be capable of producing large hail the size of tennis balls, damaging winds over 60 mph as well as tornadoes. Locally heavy rain in excess of two inches may accompany the stronger storms which may lead to areas of low land flooding. The severe weather threat is expected to last until around 10 PM. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorms are also possible Wednesday afternoon into Thursday. There is a chance storms may become severe Wednesday evening southeast of a line from Beloit Kansas to Hebron Nebraska. One inch hail and winds of 50 to 60 mph winds would be the main hazards. Slight chances for thunderstorms exist across portions of the outlook area Saturday night and again Monday. .SPOTTER INFORMATION STATEMENT... Spotter will be needed through the evening. && More information may be obtained at the following web page: https://www.weather.gov/hastings
In the hours before
Local storm report, May 1, 5:47 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
547 PM CDT TUE MAY 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0454 PM HAIL 5 SE CLARKS 41.16N 97.77W
05/01/2018 E1.00 INCH POLK NE NWS EMPLOYEE
DELAYED REPORT OF QUARTER SIZE HAIL. TIME
ESTIMATED FROM RADAR.
&&
PFANNKUCHLocal storm report, May 1, 5:54 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
554 PM CDT TUE MAY 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0554 PM HAIL 13 SW TIPTON 39.20N 98.64W
05/01/2018 M1.25 INCH OSBORNE KS TRAINED SPOTTER
QUARTER TO HALF DOLLAR SIZED HAIL, HEAVY
RAIN.
&&Local storm report, May 1, 6:03 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
603 PM CDT TUE MAY 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM HAIL 1 SSE HORDVILLE 41.06N 97.88W
05/01/2018 E1.75 INCH HAMILTON NE TRAINED SPOTTER
DELAYED REPORT RELAYED BY EM.
&&
PFANNKUCHSpecial weather statement, May 1, 6:13 PM CDT, 7 minutes before
Special Weather Statement National Weather Service Hastings NE 613 PM CDT TUE MAY 1 2018 NEZ048-062-063-012345- Merrick NE-Hamilton NE-Hall NE- 613 PM CDT TUE MAY 1 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HAMILTON...SOUTHWESTERN MERRICK AND EAST CENTRAL HALL COUNTIES UNTIL 645 PM CDT... At 612 PM CDT, Doppler radar was tracking a strong thunderstorm near Doniphan, or 8 miles southeast of Grand Island, moving northeast at 45 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Grand Island, Chapman, Phillips and Marquette. This includes Interstate 80 between mile markers 310 and 323. A tornado watch remains in effect until 1000 PM CDT for south central and central Nebraska. LAT...LON 4075 9832 4083 9844 4111 9809 4096 9784 TIME...MOT...LOC 2312Z 229DEG 39KT 4082 9829 Mangels
Local storm report, May 1, 6:14 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
614 PM CDT TUE MAY 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0607 PM TORNADO 7 E VICTOR 39.26N 98.15W
05/01/2018 MITCHELL KS STORM CHASER
ELEPHANT TRUNK TORNADO REPORTED.
&&
PFANNKUCHLocal storm report, May 1, 6:18 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
618 PM CDT TUE MAY 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM TORNADO 3 NE CHESTER 40.04N 97.59W
05/01/2018 THAYER NE PUBLIC
POSSIBLE TORNADO PER FACEBOOK
PHOTO...LOOKING SOUTH FROM 6 MILES SOUTH OF
HEBRON.
&&
PFANNKUCHThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 30, 8:53 PM CDT | Severe Thunderstorm Warning | GID | Valley | 52 min |
| Apr 30, 9:45 PM CDT | Special Weather Statement | GID | Valley | 45 min |
| May 1, 3:28 PM CDT | Severe Thunderstorm Warning | GID | Adams, Webster | 47 min |
| May 1, 3:49 PM CDT | Severe Thunderstorm Warning | GID | Polk, York | 26 min |
| May 1, 3:51 PM CDT | Severe Thunderstorm Warning | GID | Franklin, Webster | 39 min |
| May 1, 4:01 PM CDT | Severe Thunderstorm Warning | GID | Adams, Franklin, Kearney, Webster | 44 min |
| May 1, 4:05 PM CDT | Tornado Warning | GID | Webster | 25 min |
| May 1, 4:09 PM CDT | Severe Thunderstorm Warning | GID | Adams, Clay, Nuckolls, Webster | 51 min |
| May 1, 4:16 PM CDT | Special Weather Statement | GID | Merrick | 29 min |
| May 1, 4:21 PM CDT | Severe Thunderstorm Warning | GID | Adams, Clay, Hall, Hamilton | 39 min |
| May 1, 4:23 PM CDT | Severe Thunderstorm Warning | GID | Nuckolls, Webster | 37 min |
| May 1, 4:26 PM CDT | Special Weather Statement | GID | Polk | 49 min |
| May 1, 4:31 PM CDT | Severe Thunderstorm Warning | GID | Hamilton, Merrick, Polk, York | 44 min |
| May 1, 4:39 PM CDT | Severe Thunderstorm Warning | GID | Adams, Webster | 41 min |
| May 1, 4:39 PM CDT | Tornado Warning | GID | Hamilton, York | 36 min |
| May 1, 4:47 PM CDT | Severe Thunderstorm Warning | GID | Clay, Fillmore | 43 min |
| May 1, 4:51 PM CDT | Severe Thunderstorm Warning | GID | Hall, Hamilton, Merrick | 24 min |
| May 1, 4:53 PM CDT | Severe Thunderstorm Warning | GID | Nuckolls, Webster | 52 min |
| May 1, 4:54 PM CDT | Tornado Warning | GID | Hall | 16 min |
| May 1, 4:57 PM CDT | Tornado Warning | GID | Adams | 23 min |
| May 1, 4:57 PM CDT | Tornado Warning | GID | Adams | 33 min |
| May 1, 5:00 PM CDT | Tornado Warning | GID | Nuckolls | 19 min |
| May 1, 5:09 PM CDT | Severe Thunderstorm Warning | GID | Hamilton, Merrick, Polk, York | 51 min |
| May 1, 5:16 PM CDT | Severe Thunderstorm Warning | GID | Adams, Clay, Hall, Hamilton, Merrick | 44 min |
| May 1, 5:22 PM CDT | Severe Thunderstorm Warning | GID | Clay, Fillmore, York | 38 min |
| May 1, 5:25 PM CDT | Severe Thunderstorm Warning | GID | Nuckolls, Thayer | 50 min |
| May 1, 5:27 PM CDT | Special Weather Statement | GID | Merrick, Nance | 48 min |
| May 1, 5:40 PM CDT | Tornado Warning | GID | Nuckolls, Thayer | 35 min |
| May 1, 5:44 PM CDT | Severe Thunderstorm Warning | GID | Hamilton, Merrick, Polk, York | 21 min |
| May 1, 5:54 PM CDT | Severe Thunderstorm Warning | GID | Polk | 36 min |
| May 1, 5:57 PM CDT | Tornado Warning | GID | Thayer | 33 min |
| May 1, 6:13 PM CDT | Special Weather Statement | GID | Hamilton | 32 min |
| May 1, 6:29 PM CDT | Special Weather Statement | GID | Merrick | 31 min |
| May 1, 3:13 PM CDT | Severe Thunderstorm Warning | GID | Phillips, Smith | 47 min |
| May 1, 3:20 PM CDT | Severe Thunderstorm Warning | GID | Osborne, Rooks | 40 min |
| May 1, 3:51 PM CDT | Severe Thunderstorm Warning | GID | Osborne, Rooks | 39 min |
| May 1, 4:19 PM CDT | Severe Thunderstorm Warning | GID | Osborne, Rooks | 41 min |
| May 1, 4:27 PM CDT | Tornado Warning | GID | Jewell, Smith | 33 min |
| May 1, 4:59 PM CDT | Severe Thunderstorm Warning | GID | Mitchell, Osborne | 46 min |
| May 1, 5:08 PM CDT | Severe Thunderstorm Warning | GID | Jewell | 37 min |
| May 1, 5:42 PM CDT | Severe Thunderstorm Warning | GID | Mitchell, Osborne | 48 min |
| May 1, 5:58 PM CDT | Tornado Warning | GID | Mitchell | 32 min |
| May 1, 6:07 PM CDT | Tornado Warning | GID | Mitchell | 38 min |
| May 1, 6:28 PM CDT | Severe Thunderstorm Warning | GID | Mitchell | 47 min |
| May 1, 6:30 PM CDT | Tornado Warning | GID | Mitchell | 30 min |
| May 1, 6:43 PM CDT | Areal Flood Advisory | GID | Mitchell, Osborne | 4 hr |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.